California, 2020

Flash Flood in California, August 15, 2020

August 15, 2020 · NWS HNX · 1 event in 1 county or zone

Moisture which streamed into central California from the remains of Hurricane Elida and instability provided by a hot airmass over the area resulted in the development of afternoon thunderstorms on August 15. 95 inches of rainfall in one hour and resulted in the closure of several roads in the area around Pine Mountain Club.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HNX wrote it up.

Moisture which streamed into central California from the remains of Hurricane Elida and instability provided by a hot airmass over the area resulted in the development of afternoon thunderstorms on August 15. One slow moving thunderstorm produced heavy rainfall and flash flooding at Pine Mountain Club which measured 1.95 inches of rainfall in one hour and resulted in the closure of several roads in the area around Pine Mountain Club.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before the first event at Aug 15, 12:51 PM PST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 15, 12:51 PM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
151 PM PDT Sat Aug 15 2020

.SYNOPSIS...
Excessive Heat will continue over much of the district for the next
several days. Isolated showers and thunderstorms can be expected
this weekend, primarily over the higher elevations. Otherwise, a
few thunderstorms will pop up near the Sierra crest each afternoon
through Wednesday.

&&

.DISCUSSION...Oppressive heat, humidity, and thunderstorms are all
a part of the weather picture over much of the central California
today. Tropical moisture surged northward into the western third
of the CWA earlier this morning equipped with showers and isolated
thunderstorms. The richest band of moisture, as well as the heaviest
thunderstorms, trained northward through Santa Barbara County and
San Luis Obispo County. As the activity crossed over the coastal
ranges, little if any rain fell from the thunderstorms, but they
added more humidity to the atmosphere and slowed temperature rises
a bit. The focus of convection will continue to be over the
higher elevations of our CWA, the west side and south end of the
San Joaquin Valley where isolated thunderstorms will remain a threat
into early this evening. Any of these thunderstorms that are dry
can ignite new fires over the mountains until convection dies around
sunset. Otherwise, temperatures will remain much warmer than normal
again tonight. The higher humidity will add to the discomfort.

In the broader picture, a strong upper level ridge of high pressure
will dominate our weather pattern for the next several days. It's
currently centered over Arizona and New Mexico. This monster ridge
will gradually build northward and westward and re-center itself
over the Great Basin by Monday where it will remain anchored through
at least the middle of next week. Until this ridge retrogrades into
the Golden State, the window will remain open for more northerly
influxes of tropical moisture.  Indeed, the models bring another
slug of mid level moisture into the CWA by Sunday morning. If so,
we could see a repeat of convection in roughly the same areas as
we did this morning. We've made adjustments to the forecast to add
a slight chance of thunderstorms to the south end and west side of
the San Joaquin Valley from late tonight through midday Sunday. The
thunderstorm focus Sunday will probably again shift to the mountains
during the afternoon and early evening hours.

Much of this mid level moisture and atmospheric instability should
diminish early in the week as the high pressure ridge builds more
strongly into central California. If so, the thunderstorm threat will
also decrease each day, but probably not end completely over the
highest elevations of the Sierra where a few thunderstorms could pop
up each afternoon through midweek.

The big weather story during the next several days will be the extreme
heat. Thermometer readings will top 110 degrees in some locations of
the San Joaquin Valley and peak as high as 115 degrees in a few desert
locales. Tuesday looks to be the hottest day, but honestly, each and
every day will top 105 degrees in a large majority of these regions
through Thursday. Perhaps a more significant health impact of this
heat wave will be its longevity. This will be, by far, the longest
stretch of triple digit in the valley, lower foothills and the desert
yet this Summer. The persistence of this heat wave could take a
stressful, life threatening toll on livestock, the elderly and heat
sensitive individuals. The humidity will exacerbate the discomfort.
Based on historical weather archives, this could end up being the
worst heat wave to grip California since July, 2006. Records for
maximum temperatures and high minimum temperatures will be challenged
this week at several climate stations in the San Joaquin Valley. In the
larger urban areas such as Fresno and Bakersfield, in addition to some
desert communities, overnight lows will be at or above 80 degrees
on consecutive nights this week. We advise people to stay indoors and
in air conditioned buildings and not venture outdoors during the hottest
part of each day. If you must be outdoors, limit your exposure, stay out
of the sun, hydrate, and wear a protective hat, sunscreen, and light
colored, loose-fitting clothing. Rivers are still running cold and swift
and are potentially dangerous places to seek cooling relief from the
heat, no matter how great of a swimmer you are. Be sensible, and don't
end up as a drowning fatality or the victim of a water rescue!

Finally, there is some hope that our heat wave will ease up by the end
of next week. The models forecast this high pressure ridge to weaken and
shift back over Arizona on days 6 and 7. In doing so, the door to the
tropics could swing wide open again. Indeed, both the ECM and GFS forecast
another northward influx of tropical moisture into central California late
Friday night into next Saturday.  If so, parts of our CWA will see a
renewed thunderstorm threat during this period. Don't get your hopes up
too high if you're looking for a return to seasonable temperatures by then,
however. We're still expecting high temperatures to be at or above the
century mark in much of the San Joaquin Valley, lower foothills and the
Kern county desert next Saturday.

&&

.AVIATION...
Isolated thunderstorms can be expected over mainly the higher elevations
through 03z Sunday and again after 12z Sunday. VFR conditions will prevail
elsewhere over the central California interior during the next 24 hours.

&&

.AIR QUALITY ISSUES...
On Saturday August 15 2020... Unhealthy for sensitive groups in Fresno...
Kern... Kings... Madera and Tulare Counties and Sequoia National Park
and Forest. Further information is available at Valleyair.org

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is medium.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM PDT Wednesday for CAZ179>191-
198-199.

&&

synopsis...Durfee
public/fw...Durfee
aviation/IDSS/PIO....JEB

weather.gov/hanford

In the hours before

Special weather statement, Aug 15, 2:53 PM PST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
353 PM PDT Sat Aug 15 2020

CAZ189-196-197-199-152315-
Fort Tejon CA-Kern County Desert CA-Tehachapi Area CA-Bakersfield CA-
353 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL
415 PM PDT...

At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near
Golden Hills, or 32 miles southeast of Bakersfield, moving northwest
at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tehachapi, Stallion Springs, Golden Hills, Keene, Water Canyon and
Bear Valley Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3515 11840 3499 11848 3511 11880 3536 11867
TIME...MOT...LOC 2252Z 112DEG 26KT 3511 11853

Dudley
Special weather statement, Aug 15, 3:01 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
401 PM PDT Sat Aug 15 2020

CAZ197-152330-
Fort Tejon CA-
401 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
430 PM PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Pinos, or 25 miles north of Ojai, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mount Pinos and Pine Mountain Club.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3486 11924 3486 11928 3488 11928 3488 11930
      3493 11932 3496 11903 3481 11903 3481 11924
TIME...MOT...LOC 2300Z 170DEG 7KT 3481 11915

ab
Special weather statement, Aug 15, 3:18 PM PST, 57 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
418 PM PDT Sat Aug 15 2020

CAZ179-182-160000-
Western San Joaquin Valley CA-West Side Hills CA-
418 PM PDT Sat Aug 15 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGS AND
SOUTHWESTERN FRESNO COUNTIES UNTIL 500 PM PDT...

At 417 PM PDT, Doppler radar was tracking a strong thunderstorm near
Avenal, or 35 miles southwest of Hanford, moving north at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Avenal, Coalinga and Kettleman Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3588 11996 3587 12018 3612 12033 3616 11998
TIME...MOT...LOC 2317Z 175DEG 50KT 3596 12009

Dudley

The radar

The Los Angeles radar (KVTX), 49 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Kern

When
August 15, 4:15 PM PST to 6:15 PM PST
Where
Kern County, 12.65 mi W of Frazier Park to 12.61 mi W of Frazier Park
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.850, -119.170

A spotter reported flash flooding from a slow moving thunderstorm which made roads impassible in Pine Mountain Club. A nearby Acurite 5 in 1 weather station reported 1.95 inches of rain in one hour.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2020Every state in 2020This day in weather historyWarnings in California, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902569.